High Wind, Guadalupe Mountains of Culberson County
- When
- December 12, 4:38 PM MST to December 13, 4:38 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
A passing upper level trough created strong winds in the Guadalupe and Davis Mountains, Marfa Plateau as well as the adjacent low lands of West Texas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A passing upper level trough created strong winds in the Guadalupe and Davis Mountains, Marfa Plateau as well as the adjacent low lands of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 3:20 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
420 PM CST Wed Dec 12 2018
.DISCUSSION...
As of 400PM CST, winds are beginning to pick up out west.
The Bowl is gusting to near 50 mph and is expected to reach
high wind criteria later on this evening. Our current wind storm
is on track to eject into New Mexico and West Texas later tonight.
The upper low will deepen and become cutoff as it does so. Strong
winds on the order of 30-40 mph will be prevalent on the back
side of the low as it passes the region. Right now there is a
High Wind Warning in effect for the Guadalupe Mtns. We have opted
to add zones from Southeast New Mexico into the Davis Mtns/Marfa
Plateau to the warning starting at 1200AM CST. By daybreak
tomorrow, the strong winds will begin to overspread the Permian
Basin and the rest of West Texas which is covered by a Wind
Advisory. Some of the northern zones may need to be upgraded
depending on model trends.
In addition to the very windy conditions, the potential exists
for precipitation to develop near the low pressure center.
A rain/snow mix is possible as forecast soundings indicate,
especially across the north and northeast, however surface
temperatures will likely be too warm for any significant
accumulations. The wind will also aid in drying out the subcloud
layer which will hinder snow accumulation. This sublimation
process may enhance wind gusts and cause reductions in visibility
due to blowing snow/dust.
After this storm system exits the region, winds will slacken and
much colder air will settle in tomorrow night. Lows should be in
the upper 20s region-wide. The cutoff low will continue eastward
into the Arklatex region on Friday. Surface winds will remain out
of the north and could be a bit brisk with temperatures topping
out in the mid-upper 50s.
The weekend looks quiet as upper ridging builds in behind the late
week storm. Temperatures will warm above normal with dry conditions
in place. Models show a couple of weak upper troughs affecting the
region next week, but moisture will remain sparse so have kept
precip out of the forecast for now.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 47 28 57 / 10 50 10 0
Carlsbad 38 51 24 57 / 20 20 0 0
Dryden 43 55 31 61 / 20 10 0 0
Fort Stockton 42 49 28 56 / 10 30 0 0
Guadalupe Pass 33 44 28 50 / 10 10 0 0
Hobbs 35 48 23 57 / 20 30 0 0
Marfa 33 47 20 55 / 10 10 0 0
Midland Intl Airport 41 49 29 58 / 10 40 0 0
Odessa 40 49 28 58 / 10 40 0 0
Wink 39 52 24 59 / 10 30 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 4 PM MST Thursday for Guadalupe
Mountains of Eddy County.
High Wind Warning from 11 PM this evening to 4 PM MST Thursday
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
TX...Wind Advisory from 6 AM to 5 PM CST Thursday for Andrews-Big
Bend Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 4 PM MST Thursday for Guadalupe
Mountains.
High Wind Warning from midnight CST /11 PM MST/ tonight to 5 PM
CST /4 PM MST/ Thursday for Davis/Apache Mountains Area-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
&&
29/24Hazardous Weather Outlook National Weather Service Midland/Odessa TX 311 PM CST Wed Dec 12 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132115- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 311 PM CST Wed Dec 12 2018 /211 PM MST Wed Dec 12 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong winds will develop across much of the area beginning late today and early Thursday morning. A High Wind Warning is in effect for the Guadalupe Mountains and beginning around midnight, a High Wind Warning will go into effect for southeast New Mexico and most of the Trans Pecos. A mix of rain and snow will be possible after midnight in Southeast New Mexico. However, little to no accumulation is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very windy conditions will continue through the day on Thursday. Blowing dust will reduce visibilities at times. A High Wind Warning is in effect for the Guadalupe Mountains, and a High Wind Warning will will be in effect for the southeast New Mexico Plains and most of the Trans Pecos. In addition a Wind Advisory goes into effect around 6 AM for the Permian Basin and the rest of the Trans Pecos. Wind gusts of 60 to 75 mph will be possible in the mountains and gusts of 45 to 60 mph possible across the plains. A mix of rain and snow will be possible through Thursday along and east of the Pecos. However, little to no accumulation is expected. .SPOTTER INFORMATION STATEMENT... Although spotter activation is not anticipated local interest are urged to prepare for the possibility of damaging winds. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790803, 790807, 790810, 790812.